Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

May 29, 2022Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 10:57 PM CDT for Brule County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2022, 10:57 PM CDT (03:57 UTC)
Expired
May 29, 2022, 11:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS53 KFSD 300357
SVRFSD
SDC015-300430-
/O.NEW.KFSD.SV.W.0112.220530T0357Z-220530T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1057 PM CDT Sun May 29 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brule County in south central South Dakota...

* Until 1130 PM CDT.

* At 1056 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Grass Ranch Colony, or 12 miles south of Kimball, moving
  northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Grass Ranch Colony around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4375 9901 4362 9880 4360 9880 4350 9897
      4350 9908 4354 9918
TIME...MOT...LOC 0356Z 232DEG 11KT 4357 9904 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
1 follow-up statement
380 
WWUS53 KFSD 300423
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1123 PM CDT Sun May 29 2022

SDC015-300433-
/O.EXP.KFSD.SV.W.0112.000000T0000Z-220530T0430Z/
Brule SD-
1123 PM CDT Sun May 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE COUNTY WILL
EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4375 9901 4362 9880 4360 9880 4350 9897
      4350 9908 4354 9918
TIME...MOT...LOC 0423Z 232DEG 11KT 4362 9896 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:31 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 29, 6:31 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
631 PM CDT Sun May 29 2022

.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022

The main concerns center around the severe weather threat over
roughly the next 36 hours.

The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.

Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.

Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.

Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022

Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.

Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.

Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 29 2022

Latest satellite imagery shows mid to upper level clouds drifting
northeastward across the region ahead of an advancing wave. Heading
into the evening and overnight period, expect chances for showers
and storms to gradually increase. That being said, believe the best
chances for seeing impact will occur sometime between 4 to 9z, with
any thunderstorm capable of causing cigs and vsbys to briefly be
reduced to MVFR levels.

Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 35 to 45 mph possible along and east of
I-29 through the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 7:38 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND DMG     1 SE LARCHWOOD          43.45N 96.43W
05/29/2022                   LYON               IA   NWS EMPLOYEE

            A COUPLE OF LARGE BRANCHES DOWN.

&&
Local storm report, May 29, 7:40 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     3 SE LARCHWOOD          43.43N 96.40W
05/29/2022                   LYON               IA   NWS EMPLOYEE

            A COUPLE TREES SNAPPED AND LARGE BRANCHES
            DOWN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:24 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix36 min
May 29, 11:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
May 29, 11:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory38 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn47 min
May 30, 12:22 AM CDTSevere Thunderstorm WarningFSDClay23 min
May 30, 12:26 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn49 min
May 30, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton45 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more41 min
May 30, 1:01 AM CDTTornado WarningFSDYankton29 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury19 min
May 30, 1:23 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner37 min
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrookings, Lake, McCook, Miner, Minnehaha, Moody32 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Turner, Yankton32 min
May 30, 1:37 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union23 min
May 30, 1:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner34 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha, Moody47 min
May 30, 1:58 AM CDTTornado WarningFSDLincoln32 min
May 30, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Union45 min
May 30, 2:05 AM CDTTornado WarningFSDMinnehaha25 min
May 30, 2:40 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more104 min
May 30, 3:34 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton26 min
May 30, 4:24 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more19 hr
May 30, 8:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
May 30, 8:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Union11 min
May 30, 8:55 AM CDTRiver Flood WarningFSDDavison, Hanson66 days
May 30, 11:31 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas10 min
May 30, 12:23 PM CDTSevere Thunderstorm WarningFSDKingsbury7 min
May 30, 12:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Douglas, Hutchinson50 min
May 30, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson, McCook41 min
May 30, 1:20 PM CDTTornado WarningFSDLake, McCook, Miner25 min
May 30, 1:48 PM CDTTornado WarningFSDLake, McCook27 min
May 30, 2:13 PM CDTTornado WarningFSDLake, Minnehaha, Moody47 min
May 30, 2:19 PM CDTTornado WarningFSDBrookings, Kingsbury, Lake26 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha31 min
May 30, 2:48 PM CDTTornado WarningFSDBrookings27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha24 min
May 30, 3:14 PM CDTTornado WarningFSDMinnehaha31 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton30 min
May 30, 5:51 PM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
May 30, 6:02 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton24 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody38 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.